Tamiflu Deemed Safe After Death Reports

November 23, 2005

There is no evidence that Tamiflu (oseltamivir), the anti-influenza drug, is responsible for the deaths of 12 Japanese children over 13 months, a US Food and Drug Administration (FDA) advisory panel has concluded.

The panel's findings were summarized in an article by MedPage Today on 18 November.

Tamiflu is regarded as a key drug in curbing a potential influenza pandemic. Government agencies worldwide are stockpiling Tamiflu as a precaution.

Committee Recommendations

The FDA's Pediatric Advisory Committee, upon conducting a routine safety review of several drugs used in children, also concluded that reports of skin hypersensitivity associated with Tamiflu were substantive enough to merit a label-change, but that reports of neuropsychiatric side effects did not.

The committee recommended revising Tamiflu's label to reflect an increased incidence of skin-hypersensitivity reactions among children. They also recommended that the FDA continue to perform safety-monitoring of Tamiflu.

A subsequent statement by Roche, manufacturer of Tamiflu, confirmed that the drug company will continue to work with the FDA to monitor Tamiflu's safety in children, adding that the "risk-benefit ratio for Tamiflu (in children) remains unchanged and positive."

The Japanese children's deaths occurred during the period 22 March 2004 and 22 April 2005. The FDA reports that no children's deaths in the US have been associated with Tamiflu, according to MedPage Today.

Unwanted Effects of Tamiflu

FDA briefing documents prepared for the committee documented were four sudden deaths in Japan, four cardiopulmonary arrests and one case each of disturbance of consciousness culminating in a fatal fall, pneumonia, asphyxiation and acute pancreatitis with cardiopulmonary arrest.

However, "determining the contribution of Tamiflu to the deaths was difficult," noted the FDA, as the case reports contained highly variable levels of detail.

The FDA also reported that Tamiflu had been associated with 32 cases of neuropsychiatric events, including delirium, abnormal behavior, convulsions, hallucinations and others, with all but one of the cases occurred in Japan.

Japanese government investigators have reported that, after taking Tamiflu, a 17-year-old boy left his home during a snowstorm, jumped in front of a truck and died, according to Japanese press reports. Additionally, a 14-year-old boy, after taking a Tamiflu capsule, fell or jumped from the ninth floor of an apartment building.

Additionally, 11 of 12 adverse skin reactions associated with Tamiflu, including Stevens-Johnson syndrome, anaphylactoid reactions, erythema multiforme and toxic epidermal necrolysis, occurred in Japan.

One possible explanation for the relatively higher reported incidence in Japan of deaths and adverse events may be that Tamiflu is more commonly prescribed to Japanese children, FDA investigators said.

Since Tamiflu's approval, about 11.6 million Japanese children have received it. Tamiflu blocks the activity of the influenza enzyme "neuraminidase" and shortens the disease's course.

According to a Roche spokesman, the death rate associated with Tamiflu is "about one in a million." David Reddy, head of the company's virology unit, said "we need to keep in mind the extremely large number of people involved," according to MedPage Today.

A possible explanation for the increased reporting in Japan s of neuropsychiatric events associated with Tamiflu is that Japanese authorities are simply more alert to them: According to FDA investigators, increased reports of unusual neurological manifestations of flu in children have been documented in Japan since the mid-1990s - several years before Tamiflu's approval.

These reports caused enough concern to prompt the Japanese health ministry to conduct nationwide surveys evaluating the syndrome.

One study, a retrospective review of the 1998-99 influenza season, found 148 cases of influenza-associated encephalopathy or encephalitis in pediatric patients. These patients exhibited rapid onset of high fever, seizures and altered consciousness, with rapid progression to coma within 1-2 days of the initial flu-like symptoms, according to FDA documents.

Reddy stated that the neuropsychiatric events are no more common among people taking Tamiflu than among flu patients not taking it, according to MedPage Today.

Upon investigating other possible explanations for the relatively higher incidence in neuropsychiatric events associated with Tamiflu in Japan, the FDA found:

  • No evidence that Japanese people taking Tamiflu metabolize the drug differently than other groups.
  • No differences in dosing in Japan.

The FDA committee was advised that, during the 2003-4 flu season, 153 pediatric deaths associated with the flu occurred in the US. Of those deaths, nearly half (71) were attributed to pneumonia, 43 to sepsis and 13 to encephalopathy or encephalitis, said David K. Shay, MD, of the influenza branch of the Centers for Disease Control and Prevention in Atlanta, according to MedPage Today.

Source:
FDA Panel Exonerates Tamiflu Pediatric Safety After Death Reports, MedPage Today, 18 November 2005.

Posted: November 2005


View comments

Hide
(web2)